Klonopin Overdose

One of the most common drugs on the market is clonazepam, better known by its brand name, Klonopin. This substance belongs in a category of similar prescription medications called benzodiazepines. Like all such medicine, Klonopin works to restore unbalanced interactions in the body’s central nervous system, namely, issues related to seizures and epileptic episodes. Its sedative nature also allows it to be used for treating paranoia and other mental health issues arising from irregular brain activity.

Klonopin is generally considered to be weaker than other benzodiazepines like Xanax and Valium. Still, many users describe it as being the preferred recreational benzodiazepine because of feelings of contentment. It is also said to create a reaction similar in many ways to drunkenness when intoxicated. There is no question that, like all benzodiazepines, Klonopin has the possibility for dependence, addiction, and even overdoses inherent to its chemistry.

A thorough understanding of Klonopin’s overdose potential is one of the best preventative measures one can take. Equipped with knowledge of dosage amounts, side effects, as well as overdose symptoms and subsequent treatment, Klonopin patients, users and their family members alike can better understand the risks of this subtly dangerous benzodiazepine.

Klonopin Overdose | Klonopin Overdose Treatment, Signs, & Symptoms

A virtually endless number of factors have to be taken into consideration when predicting an overdose amount for Klonopin. And even the best estimates would fall within a general range. The fact is, no expert has the exact answer. Each individual’s physiology, genetics, tolerance and usage patterns are all part of this complex prescription puzzle.

However, as a baseline, we do understand recommended dose amounts. Most adults are prescribed dosages of no more than 1.5 mg per day. This number can increase by intervals of 0.5 mg if necessary. The absolute maximum daily approved amount is 20 mg — and this is for the most severe seizure-prone patients.

Klonopin also has a very high LD50, or the expected lethal dose for 50 percent of test subjects. For lab rats, this amount can be as high as 4,000 mg/kg. Because this amount is so large, there are no conversions for human equivalency. Using Klonopin alone could take a few hundred thousand milligrams to overdose and die because of it.

Still, the true danger of Klonopin overdose is when the drug is mixed with other depressant compounds such as alcohol. Additionally, Klonopin stays in the system longer than other benzodiazepines like Xanax. This means that it may be more dangerous when combined with these other drugs.

Even with the fairly large amount needed to fatally overdose, that doesn’t mean less severe overdoses can’t occur. Klonopin overdose symptoms can actually onset much sooner — at essentially any amount higher than a prescribed dosage amount.

The severity of Klonopin overdose symptoms are dependent on the level of intoxication. Even so, the symptoms generally follow a similar, observable pattern. Specific symptoms may include:

  • Extreme sedation and drowsiness: This symptom must be present even when the individual is surrounded by excessive noise and commotion. This symptom is most apparent in a recreational setting where lethargy stands out like a sore thumb.
  • Mental anguish or confusion: Klonopin slows electrical activity within the brain. As such, some cognitive processes may feel cloudy or incomplete, leading to a state of incomprehension.
  • Blurry vision: Cloudiness of the mind’s eye may manifest itself in a victim’s actual vision as well. The inability to see or process their surroundings is both hazardous to their physical well-being, but it can also contribute to a sense of fear at the sudden impairment of a fundamental sense.
  • Slurred words or labored breathing: These may occur in tandem or as unrelated symptoms. Pay particularly close attention to any breathing issues.

Because Klonopin remains in the human body for several hours after initial consumption, overdose symptoms are possible at any time during this window. If you suspect that someone you’re with is overdosing on Klonopin, do your due diligence and get them the help they need. 

In most instances, Klonopin is usually safe when taken legally and exactly as prescribed by one’s doctor. But, sometimes the dangers present themselves even under otherwise safe conditions. Famous musician Stevie Nicks has long been vocal about her struggles with Klonopin over the years. There is always a level of unpredictability whenever benzodiazepines are concerned.

Klonopin has been linked to some disconcerting side effects in the long term, too. Extended use can result in increased suicidal thoughts and tendencies. On top of this, the drug may briefly or permanently impact memory and harm the liver if used with alcohol. It is also not uncommon that incidents of vertigo, fainting, confusion and reduced reaction time can result from Klonopin use. The drug may help patients with their problems in the short term, but this benzodiazepine should not be depended on for extended periods of time. 

Klonopin overdoses are treated in an almost identical fashion to other benzodiazepines. When the victim arrives to an emergency medical center, their symptoms are tackled one by one. First, any breathing abnormalities are addressed. Once a stable condition is observed, doctors may choose to administer a benzodiazepine antidote called flumazenil. This choice is up to the residing physician’s discretion, as flumazenil is sometimes known to cause seizures. This is obviously not the desired outcome considering that those who take Klonopin — legally at least — are likely doing so to prevent seizures. Whatever the chosen method, a Klonopin overdose victim has a high likelihood of survival when provided with the right care right away.

Are you struggling with Klonopin addiction? Do you know someone who needs help? Reach out to The Recovery Village. With experienced and compassionate staff at locations across the United States, we connect clients to the care they need, when they need it. Call an intake coordinator today for more information. 

Klonopin Overdose
5 (100%) 1 vote
Klonopin Overdose was last modified: September 14th, 2018 by The Recovery Village